Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 229, NWS Midland/Odessa, TX

October 22, 20124 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 22, 2012, 12:38 AM CDT for 4 counties in Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 22, 2012, 12:38 AM CDT (05:38 UTC)
Expired
Oct 22, 2012, 1:30 AM CDT
In force
52 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Loving County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 107 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 22, 1:25 AM CDTHAIL 1Wink, TXLAW ENFORCEMENT REPORTED NICKEL TO QUARTER SIZE HAIL AT HIS PLACE OF RESIDENCE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3666 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WUUS54 KMAF 220538
SVRMAF
TXC301-389-475-495-220630-
/O.NEW.KMAF.SV.W.0229.121022T0538Z-121022T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1238 AM CDT MON OCT 22 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LOVING COUNTY IN WEST TEXAS...
  WARD COUNTY IN WEST TEXAS...
  SOUTHWESTERN WINKLER COUNTY IN WEST TEXAS...
  EAST CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS...

* UNTIL 130 AM CDT

* AT 1236 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PECOS...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  PYOTE...
  WICKETT...

LAT...LON 3192 10315 3144 10283 3124 10348 3159 10366
TIME...MOT...LOC 0538Z 239DEG 25KT 3143 10346

$$
1 follow-up statement
394 
WWUS54 KMAF 220558
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1258 AM CDT MON OCT 22 2012

TXC301-389-475-495-220630-
/O.CON.KMAF.SV.W.0229.000000T0000Z-121022T0630Z/
LOVING TX-WARD TX-WINKLER TX-REEVES TX-
1258 AM CDT MON OCT 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR EAST CENTRAL REEVES...SOUTHWESTERN WINKLER...WARD AND
SOUTHEASTERN LOVING COUNTIES...

AT 1254 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES WEST OF PYOTE...OR ABOUT 18 MILES NORTHEAST OF 
PECOS...MOVING NORTHEAST AT 35 MPH.  PERSONS TRAVELING ON I-20 
SHOULD NEAR PYOTE WILL ENCOUNTER THIS STORM.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...PYOTE...
WICKETT...WINK AND THORNTONVILLE.

LAT...LON 3192 10315 3144 10283 3124 10348 3159 10366
TIME...MOT...LOC 0557Z 239DEG 31KT 3157 10322

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 6:51 PM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, Oct 21, 6:51 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT SUN OCT 21 2012

.DISCUSSION...

SEE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING TONIGHT
AFTER 06Z FOR ALL OF THE TERMINALS. MOST LIKELY AREAS TO SEE
THUNDERSTORMS WILL BE MAF AND INK. LOW CEILINGS WILL BE POSSIBLE
FOR MAF MONDAY MORNING. WINDS WILL BE FAIRLY LIGHT OUT OF THE
SOUTH TO SOUTHWEST AND WILL BECOME VARIABLE OVERNIGHT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

80
Hazardous weather outlook, Oct 21, 5:00 PM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT SUN OCT 21 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-222200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
500 PM CDT SUN OCT 21 2012 /400 PM MDT SUN OCT 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT FROM SOUTHEAST NEW MEXICO
AND THE VAN HORN REGION... ACROSS THE TRANS PECOS... EXTENDING
EAST THROUGHOUT THE PERMIAN BASIN. SOME OF THESE STORMS MAY BE
STRONG WITH ONE OR TWO BECOMING SEVERE WITH LARGE HAIL AND
DAMAGING WIND POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON WEDNESDAY MINIMUM RELATIVE HUMIDITIES BELOW 15 PERCENT WILL RESULT
IN INCREASED FIRE WEATHER CONCERNS OVER SOUTHEAST NEW MEXICO... THE
TRANS PECOS AREA... AND THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE TONIGHT ACROSS THE UPPER
TRANS PECOS OR PERMIAN BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 21, 10:31 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1031 PM CDT SUN OCT 21 2012

TXZ057-074-080-220400-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
1031 PM CDT SUN OCT 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
NORTHWESTERN PRESIDIO...SOUTH CENTRAL CULBERSON AND WESTERN JEFF
DAVIS COUNTIES UNTIL 1100 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF VALENTINE AT 1030
PM CDT...MOVING NORTHEAST AT 45 MPH.  THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS UP TO 50 MPH AND SMALL HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3105 10452 3071 10410 3046 10461 3067 10481
TIME...MOT...LOC 0330Z 227DEG 39KT 3066 10457
Special weather statement, Oct 21, 10:59 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1059 PM CDT SUN OCT 21 2012

TXZ074-080-220430-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
1059 PM CDT SUN OCT 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
CENTRAL JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES UNTIL 1130 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 23 MILES SOUTH OF KENT AT 1058 PM
CDT...MOVING NORTHEAST AT 40 MPH.  THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS UP TO 50 MPH AND SMALL HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3111 10419 3072 10388 3060 10439 3083 10453
TIME...MOT...LOC 0358Z 242DEG 34KT 3078 10430
Special weather statement, Oct 21, 11:27 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1127 PM CDT SUN OCT 21 2012

TXZ058-067-074-075-220515-
PECOS-WARD-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
1127 PM CDT SUN OCT 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
NORTH CENTRAL JEFF DAVIS...NORTHWESTERN PECOS...REEVES...SOUTHEASTERN
CULBERSON AND WEST CENTRAL WARD COUNTIES UNTIL 1215 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF TOYAVALE AT 1126
PM CDT...MOVING NORTHEAST AT 40 MPH.  THIS STORM WILL BE CAPABLE OF
PRODUCING GUSTY WINDS UP TO 50 MPH AND SMALL HAIL.  GUSTY WINDS WILL
BE THE PRIMARY THREAT WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3161 10348 3103 10304 3067 10404 3109 10437
TIME...MOT...LOC 0426Z 238DEG 38KT 3094 10401
Special weather statement, Oct 22, 12:15 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1215 AM CDT MON OCT 22 2012

TXZ058>060-067-075-220600-
LOVING-PECOS-WARD-WINKLER-REEVES COUNTY AND UPPER TRANS PECOS-
1215 AM CDT MON OCT 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL REEVES...NORTH CENTRAL PECOS...SOUTHEASTERN LOVING...
SOUTHWESTERN WINKLER AND WESTERN WARD COUNTIES UNTIL 100 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF TOYAH AT 1214
AM CDT...MOVING NORTHEAST AT 35 MPH.  THESE STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS UP TO 50 MPH AND SMALL HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3185 10358 3134 10289 3096 10361 3134 10404
TIME...MOT...LOC 0514Z 234DEG 30KT 3130 10367

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 10:31 PM CDTSpecial Weather StatementMAFJeff Davis29 min
Oct 21, 10:59 PM CDTSpecial Weather StatementMAFJeff Davis31 min
Oct 21, 11:27 PM CDTSpecial Weather StatementMAFReeves48 min
Oct 22, 12:15 AM CDTSpecial Weather StatementMAFReeves45 min
Oct 22, 1:10 AM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler50 min
Oct 22, 1:51 AM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler54 min
Oct 22, 2:47 AM CDTSpecial Weather StatementMAFDawson, Martin28 min
Oct 22, 3:36 AM CDTSpecial Weather StatementMAFAndrews, Borden, Dawson, Howard, Martin39 min
Oct 22, 4:32 AM CDTSpecial Weather StatementMAFBorden, Dawson, Martin, Scurry58 min
Oct 22, 5:22 AM CDTSpecial Weather StatementMAFAndrews23 min
Oct 22, 5:35 AM CDTSpecial Weather StatementMAFBorden, Dawson, Martin55 min
Oct 22, 5:50 AM CDTSevere Thunderstorm WarningMAFBorden, Scurry14 min
Oct 22, 6:05 AM CDTSpecial Weather StatementMAFBorden, Dawson, Howard, Martin55 min
Oct 22, 6:32 AM CDTSevere Thunderstorm WarningMAFBorden, Scurry58 min
Oct 22, 6:59 AM CDTSpecial Weather StatementMAFBorden, Howard46 min
Oct 22, 7:02 AM CDTSevere Thunderstorm WarningMAFMitchell, Scurry58 min
Oct 22, 7:12 AM CDTSpecial Weather StatementMAFGlasscock63 min
Oct 22, 7:54 AM CDTSpecial Weather StatementMAFHoward36 min
Oct 22, 8:06 AM CDTSpecial Weather StatementMAFGlasscock24 min
Oct 22, 8:35 AM CDTSpecial Weather StatementMAFMitchell25 min
Oct 22, 9:01 AM CDTSpecial Weather StatementMAFMitchell29 min
Oct 22, 9:31 AM CDTSpecial Weather StatementMAFMitchell29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.